Kansas, 2012

Tornado and Flash Flooding in Kansas, March 28, 2012

March 28, 2012 · NWS TOP · 63 events in 9 counties and zones

On the evening of March 28, 2012, northeast Kansas was impacted by large hail, one tornado and heavy rain. One storm impacted Osage County with hail reports larger than baseballs across Osage County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
63

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

On the evening of March 28, 2012, northeast Kansas was impacted by large hail, one tornado and heavy rain. One storm impacted Osage County with hail reports larger than baseballs across Osage County. A funnel cloud was also reported with this storm near Carbondale. Another storm impacted eastern Morris and Lyon Counties bringing hen egg sized hail to Council Grove and golfball sized hail to Dunlap. The storm continued to move slowly and intensify across Lyon County, and produced a brief tornado touchdown in rural Lyon County. Additional large hail reports of 2 inches were reported near Bushong. Heavy rain also fell from this storm due to its slow movement eastward and several Lyon County roads had to be barricaded due to running water over the road. Other storms moved across the area with hail up to the size of golfballs in Nemaha and Pottawatomie counties during the late evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Mar 28, 2:24 PM CST, 2 hours 1 minute earlier.

Area forecast discussion, Mar 28, 2:24 PM CST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
324 PM CDT WED MAR 28 2012

.DISCUSSION...

ZONAL MID AND UPPER LEVEL FLOW WAS NOTED ACROSS THE CENTRAL AND
SOUTHERN PLAINS. A MINOR H5 TROUGH WAS MOVING INTO NORTHWEST KS THIS
AFTERNOON.

AT 19Z...A WEAK SFC LOW WAS LOCATED NORTHEAST OF DDC. A WARM FRONT
FRONT EXTEND EAST-NORTHEAST FROM THE SFC LOW ACROSS CENTRAL AND
NORTHEAST KS. THE SFC WARM FRONT WAS LOCATED ABOUT 20 MILES NORTH OF
I-70. SOUTH OF THE SFC WARM FRONT DEWPOINTS WERE IN THE LOWER 60S
AND SBCAPE WAS IN THE 2,000 TO 2,500 J/KG RANGE. AS TEMPERATURES
WARM LATER THIS AFTERNOON...SBCAPE WILL INCREASE TO 3,000 TO 3,500
J/KG ACROSS THE SOUTHERN HALF OF THE CWA.

ELEVATED THUNDERSTORMS HAVE DEVELOPED NORTH OF THE WARM FRONT ACROSS
SOUTH CENTRAL NE THIS AFTERNOON. THIS AREA OF STORMS WILL EXPAND
EAST AND SOUTHEAST ACROSS NORTH CENTRAL KS LATE THIS AFTERNOON. ONCE
THE STORMS REACH THE WARM SECTOR THE NEW UPDRAFTS WILL BECOME
ROOTED IN THE BOUNDARY LAYER. 0-6KM BULK SHEAR WILL BE ABOUT 40 TO
50 KTS LATE THIS AFTERNOON AND THROUGH THE EVENING HOURS ACROSS THE
CWA. GIVEN THE MODERATE VERTICAL WIND SHEAR AND
INSTABILITY...THUNDERSTORM UPDRAFTS THAT DEVELOP ALONG AND SOUTH OF
THE WARM FRONT WILL ROTATE. THE SUPERCELL THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING LARGE HAIL...MAY BE UP TO BASEBALL SIZE...AND
DAMAGING OUTFLOW WINDS. THE LOW-LEVEL VERTICAL WIND SHEAR IS
WEAKER...THUS TORNADO PROBABILITIES WILL BE LOW. HOWEVER...LATE THIS
AFTERNOON AND EARLY THIS EVENING ACROSS NORTH CENTRAL KS BRIEF
TORNADOES MAY BE POSSIBLE WITH ANY ISOLATED SUPERCELLS. ALSO, IF
SUPERCELLS ARE ISOLATED ACROSS EAST CENTRAL KS THE RUC AND NAM
MODELS SHOW THE BACKED LOW-LEVEL JET INCREASING TO 30 TO 40
KTS...WHICH WOULD PROVIDE A BETTER ENVIRONMENT FOR ANY ISOLATED
SUPERCELL TO PRODUCE TORNADOES FROM 1Z TO 4Z.

AS THE EVENING PROGRESSES THE ISOLATED TO SCATTERED SUPERCELL
THUNDERSTORMS MAY CONGEAL INTO SEGMENTED SQUALL LINES OR QLCS'S.
INDIVIDUAL UPDRAFTS MAY BE STRONG ENOUGH FOR LARGE HAIL...AND THE
THREAT FOR DAMAGING WINDS MAY INCREASE WITH THE DEVELOPMENT OF A
QLCS THROUGH THE EVENING HOURS ACROSS THE REMAINDER OF THE CWA. THE
BEST CHANCES FOR THUNDERSTORMS THIS EVENING WILL BE ALONG AND NORTH
OF THE WARM FRONT...WHICH WILL BE ABOUT I-70 NORTH TO THE NE BORDER.
THOUGH STORMS WILL DEVELOP SOUTHEAST ACROSS THE REMAINDER OF THE CWA
DURING THE LATE EVENING HOURS. THE THREAT FOR SEVERE WEATHER SHOULD
DECREASE AFTER MIDNIGHT AS THE INSTABILITY DECREASES. IF A QLCS
DEVELOPS THAN HEAVY RAINFALL MAY BE POSSIBLE LATER THIS EVENING
ACROSS NORTHEAST AND EAST CENTRAL KS.

THURSDAY...A MORE AMPLIFIED H5 TROUGH WILL MOVE ACROSS THE CENTRAL
PLAINS DURING THE AFTERNOON HOURS. A SFC COLD FRONT WILL PUSH
SOUTHEAST ACROSS NORTH CENTRAL KS BY AFTERNOON. SCATTERED
THUNDERSTORMS WILL ONCE AGAIN DEVELOP ALONG AND AHEAD OF THE COLD
FRONT. THE 12Z NAM MODEL FORECAST SBCAPE TO INCREASE TO AROUND 3,000
J/KG ACROSS THE WARM SECTOR. THUNDERSTORMS THAT DEVELOP MAY BECOME
SEVERE. THE 0-6KM BULK SHEAR WILL BE A BIT STRONGER AHEAD OF THE H5
TROUGH BUT THE LOW-LEVEL WINDS AHEAD OF THE COLD FRONT WILL VEER
THROUGH THE AFTERNOON. THEREFORE...THE PRIMARY HAZARD WITH ANY
SUPERCELL THUNDERSTORM OR SQUALL LINE WILL BE LARGE HAIL AND
DAMAGING OUTFLOW WINDS. SKIES WILL CLEAR BY MID MORNING INTO THE
EARLY AFTERNOON HOURS. THUS THE INSOLATION AND SOUTHERLY WINDS AHEAD
OF THE COLD FRONT WILL HELP HIGH TEMPERATURES TO REACH THE UPPER 70S
TO LOWER 80S ACROSS THE CWA. IF THE SFC FRONT MOVES A BIT FASTER
THEN NORTH CENTRAL KS MAY BE A FEW DEGREES COOLER.

GARGAN

CONVECTION TIED TO COLD FRONT EXPECTED TO MOVE OUT OF EASTERN
KANSAS THURSDAY NIGHT...WITH CLEARING SKIES FOR FRIDAY. MUCH ABOVE
NORMAL TEMPERATURES SHOULD CONTINUE THROUGH THE WEEKEND.

NEXT CHANCE FOR PRECIPITATION WILL OCCUR WITH A STRONGER COLD
FRONT COMING THROUGH SUNDAY NIGHT AS DEEP UPPER TROUGH MOVES
ACROSS THE PLAINS. SOME WRAPAROUND SHOWERS LOOK LIKE THEY WILL
LINGER INTO MONDAY ASSOCIATED WITH THE COLD AIR ALOFT BEHIND THE
FRONT.

TEMPERATURES TUESDAY MORNING COULD FALL INTO THE 30S BEHIND THAT
SYSTEM...BUT WITH EXPECTED MIXING CONTINUING OVERNIGHT...WOULD
NOT THINK THAT FROST WOULD BE LIKELY.

DRY CONDITIONS AND A GRADUAL WARMUP IS THEN IN STORE FOR THE
MIDDLE OF THE WEEK.

60

&&

.AVIATION...

SATELLITE OBS SHOW A BAND OF VFR CLOUDS DRIFTING EASTWARD AROUND
THE SURFACE LOW OVER NORTHWEST OKLAHOMA. A SURFACE WARM FRONT WILL
SLOWLY LIFT NORTHWARD WITH DEVELOPING STRONG TO SEVERE TSRA OVER
THE AREA AFTER 23Z AT KMHK AND 01Z AT KTOP/KFOE. KEPT VCTS AT THIS
TIME AS EXACT TIMING OR COVERAGE OF THESE STORMS IS UNCERTAIN. WIND
SPEEDS BELOW 10 KTS WILL VARY ALONG THE FRONTAL BOUNDARY FROM
NORTHEAST AT KMHK TO EAST SOUTHEAST AT KTOP/KFOE THROUGH 20Z
BEFORE BECOMING PREDOMINANTLY SOUTHEAST JUST ABOVE 10 KTS. MVFR
CIGS ARE POSSIBLE AS THE PRECIPITATION CLEARS TAF SITES AFTER 05Z
AT KMHK AND 07Z AT KTOP/KFOE.

BOWEN

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Mar 28, 1:40 PM CST, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
240 PM CDT WED MAR 28 2012

KSZ008>012-020>024-026-034>040-054>056-058-059-291000-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
240 PM CDT WED MAR 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS NORTH CENTRAL KANSAS
AND SOUTH CENTRAL NEBRASKA THIS AFTERNOON.  THEY SHOULD THEN MOVE
EAST AND SOUTHEAST NEAR A FRONT INTO NORTH CENTRAL...NORTHEAST AND
AND EAST CENTRAL KANSAS THROUGH THE LATE AFTERNOON AND EVENING
HOURS. SEVERE WEATHER IS EXPECTED TO TAKE THE FORM OF LARGE HAIL AND
DAMAGING WINDS WITH THE STRONGER STORMS. HAIL UP TO TWO INCHES IN
DIAMETER MAY OCCUR WITH THE MOST INTENSE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORM CHANCES CONTINUE THROUGH THURSDAY...WITH STRONG TO
SEVERE STORMS POSSIBLE ONCE AGAIN THURSDAY AFTERNOON AND EVENING.

THE NEXT CHANCE FOR THUNDERSTORMS WILL BE SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING ACROSS
PORTIONS OF NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS.

In the hours before

Special weather statement, Mar 28, 3:56 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
456 PM CDT WED MAR 28 2012

KSZ038-055-282230-
OSAGE-WABAUNSEE-
456 PM CDT WED MAR 28 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OSAGE AND
SOUTHEASTERN WABAUNSEE COUNTIES...

THROUGH 530 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 25
MPH ACROSS PORTIONS OF NORTHWESTERN OSAGE AND SOUTHEASTERN WABAUNSEE
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM
IS CAPABLE OF PRODUCING PENNY SIZE HAIL AND STRONG WINDS OF 40 TO 50
MPH.

SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE HARVEYVILLE.
MOTORISTS ALONG THE KANSAS TURNPIKE BETWEEN MILE MARKERS 155 AND 165
COULD ALSO BE AFFECTED.

&&

LAT...LON 3874 9586 3874 9610 3882 9614 3892 9608
      3889 9594 3887 9594 3887 9581 3886 9577
TIME...MOT...LOC 2156Z 245DEG 21KT 3877 9604

BLAIR

The radar

The Topeka radar (KTWX), 43 km away, was scanning. The volume nearest the first event began at 22:23 UTC.

Open the radar archive at this moment

Event by event

58 hail, 2 funnel cloud, 2 flash flood, 1 tornado. Local standard time, as filed.

Hail, Osage

When
March 28, 4:25 PM CST to 4:28 PM CST
Where
Osage County, 2.97 mi NNE of Burlingame
Measured
1 in hail
Reported by
SHAVE Project
Coordinates
38.790, -95.810

Hail, Osage

When
March 28, 4:32 PM CST to 4:33 PM CST
Where
Osage County, 6.22 mi N of Burlingame
Measured
0.75 in hail
Reported by
Public
Coordinates
38.840, -95.830

Hail, Osage

When
March 28, 4:35 PM CST to 4:38 PM CST
Where
Osage County, 3.45 mi N of Burlingame
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.800, -95.830

Hail, Osage

When
March 28, 4:47 PM CST to 4:52 PM CST
Where
Osage County, 3.4 mi NW of Scranton
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
38.810, -95.780

Hail, Osage

When
March 28, 4:52 PM CST to 4:57 PM CST
Where
Osage County, 6.22 mi N of Burlingame
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.840, -95.830

Hail, Osage

When
March 28, 4:58 PM CST to 5:04 PM CST
Where
Osage County, 3.45 mi N of Scranton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.830, -95.730

Hail, Osage

When
March 28, 5:20 PM CST to 5:24 PM CST
Where
Osage County, 2.56 mi WNW of Lyndon Pomona Lk Arp
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
38.720, -95.720

Hail, Osage

When
March 28, 5:22 PM CST to 5:25 PM CST
Where
Osage County, 2.69 mi E of Burlingame
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
38.750, -95.780

Hail, Osage

When
March 28, 5:28 PM CST to 5:33 PM CST
Where
Osage County, 2.69 mi E of Burlingame
Measured
2.25 in hail
Reported by
Storm Chaser
Coordinates
38.750, -95.780

Hail, Osage

When
March 28, 5:33 PM CST to 5:36 PM CST
Where
Osage County, 2.63 mi SE of Scranton
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
38.750, -95.700

Hail, Osage

When
March 28, 5:33 PM CST to 5:38 PM CST
Where
Osage County, 2.56 mi ESE of Scranton
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
38.760, -95.690

Hail, Osage

When
March 28, 5:33 PM CST to 5:36 PM CST
Where
Osage County, 0.54 mi W of Scranton
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
38.780, -95.740

Hail, Osage

When
March 28, 5:36 PM CST to 5:41 PM CST
Where
Osage County, Scranton
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.780, -95.730

Hail, Osage

When
March 28, 5:37 PM CST to 5:42 PM CST
Where
Osage County, 1.75 mi SE of Scranton
Measured
2 in hail
Reported by
SHAVE Project
Coordinates
38.760, -95.710

Hail, Osage

When
March 28, 5:45 PM CST to 5:50 PM CST
Where
Osage County, 0.54 mi W of Scranton
Measured
2.5 in hail
Reported by
Public
Coordinates
38.780, -95.740

This was a delayed report, discovered on social media.

Hail, Morris

When
March 28, 5:49 PM CST to 5:52 PM CST
Where
Morris County, 0.88 mi NW of Council Grove
Measured
1 in hail
Reported by
Public
Coordinates
38.660, -96.490

Hail, Morris

When
March 28, 5:50 PM CST to 5:55 PM CST
Where
Morris County, 0.88 mi NW of Council Grove
Measured
2 in hail
Reported by
Public
Coordinates
38.660, -96.490

This was a delayed report, discovered on social media.

Hail, Morris

When
March 28, 5:52 PM CST to 5:56 PM CST
Where
Morris County, 0.88 mi NW of Council Grove
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.660, -96.490

Hail, Osage

When
March 28, 5:54 PM CST to 5:59 PM CST
Where
Osage County, 3.13 mi SSW of Carbondale
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
38.782, -95.662

Hail, Osage

When
March 28, 5:55 PM CST to 6:00 PM CST
Where
Osage County, 2.91 mi SSW of Carbondale
Measured
2.5 in hail
Reported by
NWS Employee
Coordinates
38.782, -95.654

Hail, Osage

When
March 28, 5:56 PM CST to 6:00 PM CST
Where
Osage County, 3.3 mi WNW of Carbondale
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
38.830, -95.690

Hail, Osage

When
March 28, 5:57 PM CST to 6:02 PM CST
Where
Osage County, 2.56 mi ENE of Scranton
Measured
3 in hail
Reported by
SHAVE Project
Coordinates
38.800, -95.690

Hail, Osage

When
March 28, 6:00 PM CST to 6:05 PM CST
Where
Osage County, 2.63 mi NE of Scranton
Measured
2 in hail
Reported by
SHAVE Project
Coordinates
38.810, -95.700

Hail, Osage

When
March 28, 6:01 PM CST to 6:06 PM CST
Where
Osage County, 2.97 mi SSW of Carbondale
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
38.780, -95.650

Funnel Cloud, Osage

When
March 28, 6:02 PM CST to 6:05 PM CST
Where
Osage County, 2.54 mi SSE of Scranton to 2.36 mi E of Scranton
Reported by
Storm Chaser
Coordinates
38.749, -95.705

Numerous chasers reported a brief cone funnel 2 miles south of Carbondale near the Highway 75 and 56 junction.

Hail, Osage

When
March 28, 6:05 PM CST to 6:09 PM CST
Where
Osage County, 2.15 mi W of Overbrook
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
38.780, -95.590

Hail, Osage

When
March 28, 6:06 PM CST to 6:09 PM CST
Where
Osage County, 3.23 mi W of Carbondale
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.820, -95.690

Hail, Osage

When
March 28, 6:07 PM CST to 6:09 PM CST
Where
Osage County, 2.82 mi S of Carbondale
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
38.780, -95.640

Hail, Lyon

When
March 28, 6:08 PM CST to 6:12 PM CST
Where
Lyon County, 0.4 mi S of Emporia
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.394, -96.180

One inch hail was reported at Kansas Avenue and Commercial Street in Emporia.

Hail, Morris

When
March 28, 6:10 PM CST to 6:13 PM CST
Where
Morris County, Dunlap
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
38.580, -96.370

Hail, Lyon

When
March 28, 6:11 PM CST to 6:15 PM CST
Where
Lyon County, 0.88 mi SW of Emporia
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.390, -96.190

Hail, Morris

When
March 28, 6:15 PM CST to 6:20 PM CST
Where
Morris County, Dunlap
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
38.580, -96.370

Hail, Wabaunsee

When
March 28, 6:20 PM CST to 6:22 PM CST
Where
Wabaunsee County, 0.88 mi SW of Alta Vista
Measured
0.88 in hail
Reported by
Public
Coordinates
38.860, -96.490

This is a delayed report, discovered on social media.

Hail, Lyon

When
March 28, 6:43 PM CST to 6:47 PM CST
Where
Lyon County, 2.14 mi SSW of Bushong
Measured
1.25 in hail
Reported by
Public
Coordinates
38.620, -96.260

This is a delayed report from social media.

Hail, Lyon

When
March 28, 6:46 PM CST to 6:52 PM CST
Where
Lyon County, 5.55 mi S of Bushong
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
38.570, -96.260

Funnel Cloud, Lyon

When
March 28, 6:57 PM CST to 7:00 PM CST
Where
Lyon County, 6.48 mi E of Americus to 6.77 mi SSW of Bushong
Reported by
Public
Coordinates
38.550, -96.310

Hail, Pottawatomie

When
March 28, 7:00 PM CST to 7:04 PM CST
Where
Pottawatomie County, 0.87 mi SE of St George
Measured
1.25 in hail
Reported by
Public
Coordinates
39.190, -96.420

This was a delayed report, discovered on social media.

Hail, Lyon

When
March 28, 7:06 PM CST to 7:11 PM CST
Where
Lyon County, 5.3 mi SSW of Allen
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.580, -96.210

Hail, Pottawatomie

When
March 28, 7:07 PM CST to 7:11 PM CST
Where
Pottawatomie County, 1.75 mi SW of Louisville
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
39.230, -96.340

Hail, Pottawatomie

When
March 28, 7:17 PM CST to 7:22 PM CST
Where
Pottawatomie County, 3.5 mi N of Louisville
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.300, -96.330

Hail, Pottawatomie

When
March 28, 7:25 PM CST to 7:29 PM CST
Where
Pottawatomie County, 2.24 mi ESE of Westmoreland
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.390, -96.380

Hail, Lyon

When
March 28, 7:26 PM CST to 7:29 PM CST
Where
Lyon County, 5.53 mi S of Admire
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
38.550, -96.100

Tornado, Lyon

When
March 28, 7:32 PM CST to 7:34 PM CST
Where
Lyon County, 7.24 mi SSW of Allen to 7.15 mi SSW of Allen
Rating
EF0
Path length
0.09 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
38.550, -96.210

Storm chasers confirmed a brief tornado in open country.

Hail, Lyon

When
March 28, 7:33 PM CST to 7:38 PM CST
Where
Lyon County, 5.53 mi S of Allen
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.570, -96.170

Hail, Lyon

When
March 28, 7:38 PM CST to 7:43 PM CST
Where
Lyon County, 5.3 mi SSW of Allen
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
38.580, -96.210

Hail, Lyon

When
March 28, 7:55 PM CST to 7:58 PM CST
Where
Lyon County, 3.86 mi SE of Admire
Measured
1 in hail
Reported by
Public
Coordinates
38.590, -96.050

Hail, Washington

When
March 28, 8:08 PM CST to 8:12 PM CST
Where
Washington County, 0.69 mi N of Hanover
Measured
1 in hail
Reported by
Public
Coordinates
39.890, -96.880

This was a delayed report, discovered on social media.

Hail, Jackson

When
March 28, 8:10 PM CST to 8:14 PM CST
Where
Jackson County, 4.86 mi W of Mayetta
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
39.340, -95.820

Hail, Jackson

When
March 28, 8:11 PM CST to 8:14 PM CST
Where
Jackson County, 2.68 mi W of Hoyt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.250, -95.750

Hail, Jackson

When
March 28, 8:19 PM CST to 8:22 PM CST
Where
Jackson County, 2.62 mi SE of Mayetta
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.300, -95.700

Hail, Washington

When
March 28, 8:21 PM CST
Where
Washington County, 0.69 mi N of Hanover
Measured
0.88 in hail
Reported by
Public
Coordinates
39.890, -96.880

Hail, Lyon

When
March 28, 8:34 PM CST
Where
Lyon County, 3.4 mi SE of Admire
Measured
0.75 in hail
Reported by
Public
Coordinates
38.600, -96.050

Flash Flood, Lyon

When
March 28, 8:36 PM CST to 9:36 PM CST
Where
Lyon County, 3.3 mi SSE of Admire to 4.01 mi NE of Admire
Cause
Heavy Rain
Reported by
Public
Coordinates
38.584, -96.085

Three to six inches of water over Highway 99, south of Admire.

Hail, Jackson

When
March 28, 8:37 PM CST
Where
Jackson County, 0.53 mi E of Holton
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.470, -95.740

Hail, Nemaha

When
March 28, 8:55 PM CST to 9:15 PM CST
Where
Nemaha County, 0.69 mi S of Bern
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
39.960, -95.970

Hail fell for over 20 minutes in Bern.

Hail, Nemaha

When
March 28, 8:57 PM CST to 9:02 PM CST
Where
Nemaha County, 4.96 mi WNW of Bern
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.990, -96.060

Hail, Nemaha

When
March 28, 9:03 PM CST to 9:06 PM CST
Where
Nemaha County, 4.44 mi SSW of Baileyville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.790, -96.210

Hail, Nemaha

When
March 28, 9:16 PM CST to 9:19 PM CST
Where
Nemaha County, 0.69 mi S of Baileyville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.840, -96.180

Hail, Brown

When
March 28, 9:22 PM CST
Where
Brown County, 0.69 mi N of Fairview
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.840, -95.730

Flash Flood, Lyon

When
March 28, 9:45 PM CST to 10:25 PM CST
Where
Lyon County, 3.82 mi SSW of Allen to 3.65 mi SSW of Allen
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.600, -96.200

Road crews were called out to barricade the 800 block of Road 300, due to water over the road.

Hail, Nemaha

When
March 28, 9:51 PM CST to 9:54 PM CST
Where
Nemaha County, 2.14 mi NNE of Seneca
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
39.860, -96.060

Hail, Nemaha

When
March 28, 10:36 PM CST to 10:40 PM CST
Where
Nemaha County, 0.69 mi S of Bern
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.960, -95.970

Hail, Nemaha

When
March 28, 10:53 PM CST
Where
Nemaha County, 0.69 mi S of Bern
Measured
0.88 in hail
Reported by
Public
Coordinates
39.960, -95.970

The nickel-sized hail was 2 to 3 inches deep.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2012Every state in 2012This day in weather historyThe tornado archive for Kansas, 2012Warnings in Kansas, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 364664, 364665, 364666, 364667, 364668, 364669, 364670, 364671, 364672, 364673, 364674, 364675, 364676, 364678, 364677, 364679, 364680, 364681, 364682, 364683, 364684, 364685, 364686, 364687, 364513, 364688, 364689, 364690, 364691, 364692, 364693, 364695, 364696, 364697, 364698, 364663, 364699, 364700, 364701, 364702, and more.